Alert archive / Idaho / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Pocatello, ID

July 4, 20149 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 4, 2014, 2:04 PM MDT for 9 counties in Idaho. It took effect at Jul 5, 2014, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2014, 2:04 PM MDT (20:04 UTC)
In effect from
Jul 5, 2014, 12:00 PM MDT
Expired
Jul 5, 2014, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 77 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2716 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WWUS85 KPIH 042004
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MDT FRI JUL 4 2014


IDZ410-050900-
/O.NEW.KPIH.FW.W.0001.140705T1800Z-140706T0200Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
204 PM MDT FRI JUL 4 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 410 BELOW 5500 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING BELOW 5500 FEET...WHICH IS IN EFFECT FROM NOON TO 8 PM
MDT SATURDAY. 


* AFFECTED AREA: IN IDAHO...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM BELOW 5500 FEET.

* TIMING: NOON TO 8 PM MDT SATURDAY

* WIND: SOUTHWEST WINDS 20 MPH GUSTING TO 30 TO 35 MPH.

* HUMIDITY: 7 TO 15 PERCENT.

* IMPACTS: THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  PROMOTE RAPID FIRE GROWTH OF NEW OR EXISTING FIRES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
3 follow-up statements
164 
WWUS85 KPIH 050918
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
318 AM MDT SAT JUL 5 2014

IDZ410-051900-
/O.CON.KPIH.FW.W.0001.140705T1800Z-140706T0200Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
318 AM MDT SAT JUL 5 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE
410 BELOW 5500 FEET...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM BELOW 5500 FEET.

* TIMING: NOON TO 8 PM MDT SATURDAY

* WIND: SOUTHWEST WINDS 20 MPH GUSTING TO 30 TO 35 MPH.

* HUMIDITY: 7 TO 15 PERCENT.

* IMPACTS: THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  PROMOTE RAPID FIRE GROWTH OF NEW OR EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$

HTTP://WEATHER.GOV/POCATELLO
254 
WWUS85 KPIH 051800
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1200 PM MDT SAT JUL 5 2014

IDZ410-060200-
/O.CON.KPIH.FW.W.0001.000000T0000Z-140706T0200Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
1200 PM MDT SAT JUL 5 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 410 BELOW
5500 FEET...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM BELOW 5500 FEET. 

* TIMING: THROUGH 8 PM MDT TODAY

* WIND: SOUTHWEST WINDS 20 MPH GUSTING TO 30 TO 35 MPH.

* HUMIDITY: 7 TO 15 PERCENT.

* IMPACTS: THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  PROMOTE RAPID FIRE GROWTH OF NEW OR EXISTING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE
APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG
WARNING FOR PORTIONS OF SOUTHEAST IDAHO.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
055 
WWUS85 KPIH 060148
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
748 PM MDT SAT JUL 5 2014


IDZ410-060300-
/O.EXP.KPIH.FW.W.0001.000000T0000Z-140706T0200Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
748 PM MDT SAT JUL 5 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONE 410 BELOW 5500 FEET...

THE RED FLAG WARNING BELOW 5500 FEET WILL EXPIRE AT 8 PM MDT THIS
EVENING. 



$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 4, 1:58 PM MDT, 6 minutes earlier.

Area forecast discussion, Jul 4, 1:58 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
158 PM MDT FRI JUL 4 2014

.DISCUSSION...SATELLITE IMAGERY SHOWS SOME INSTABILITY WHERE A
MINOR WAVE CROSSING WESTERN MONTANA TRAILS SOUTH THROUGH GILMORE AND
THE LEMHI RANGE. NO THUNDERSTORMS YET...AND THE DISTURBANCE WILL BE
JUST NIPPING MONIDA PASS AREA IN ANOTHER COUPLE OF HOURS. THE OTHER
AREA IS A THIN CONVECTIVE LINE FROM NEAR ROGERSON TO THE SOUTH SIDE
OF POCATELLO. THE WAVE IN WESTERN MONTANA ALSO EXTENDS SOUTH TO NEAR
ROGERSON TO INTERSECT THIS LINE. SIMILAR STORY...SATELLITE DERIVED
WINDS SHOW SOME MID LEVEL CONVERGENCE...BUT NO THUNDERSTORMS SO FAR
AND GIVEN ANOTHER COUPLE OF HOURS...WILL BE APPROACHING THE WYOMING
LINE. BY THIS EVENING AND FIRE WORKS TIME...THREAT OF THUNDERSTORMS
SHOULD BE OVER.

MONSOON MOISTURE REMAINS DOWN IN ARIZONA ON THE SOUTH SIDE OF A
BROAD AND FLAT HIGH PRESSURE RIDGE. THROUGH TUESDAY...MODELS KEEP US
IN DRY AIR. WEDNESDAY AND THURSDAY MIGHT SEE SOME OF THAT UNSTABLE
AIR WORK NORTH TO IDAHO. THE 12Z RUN OF THE GFS MODEL GOT A LITTLE
DRIER. TRYING TO TIME AN EASTERLY WAVE SOUTH OF THE RIDGE 5 DAYS OUT
IS DIFFICULT. FOR NOW LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE
FORECAST FOR WEDNESDAY AND THURSDAY. BESIDES...MODELS SHOW A TROUGH
WORKING THROUGH WASHINGTON STATE ABOUT THAT TIME. RS

&&

.AVIATION...TERMINALS EXPECTED TO REMAIN VFR THROUGH PERIOD.
THUNDERSTORMS REMAIN A POSSIBILITY THIS AFTERNOON/EVENING...BUT
SHOULD REMAIN CONFINED TO THE SOUTHEAST HIGHLANDS.  HINSBERGER
&&

.FIRE WEATHER...ISOLATED DRY THUNDERSTORMS ARE POSSIBLE OVER THE
SOUTHEAST HIGHLANDS THIS AFTERNOON/EVENING. TOMORROW...A DRY COLD
FRONT WILL DROP OUT OF THE CENTRAL MOUNTAINS. THIS WILL RESULT IN
GUSTY SURFACE WINDS ACROSS THE SNAKE PLAIN. SPC OUTLOOK SUPPORTS
ELEVATED FIRE RISK TOMORROW ACROSS THE UPPER SNAKE PLAIN.
COMBINATION OF WINDS AND LOW HUMIDITY WILL BRING THE FIRST RED FLAG
WARNING TO SOUTHEAST IDAHO OF THE YEAR AS FUELS BELOW 5500 FT ARE
CRITICAL. BEYOND TOMORROW...DRY CONDITIONS WILL PERSIST WITH NO
SIGNIFICANT WINDS EXPECTED. MODELS ARE HINTING AT THE RETURN OF
MONSOON MOISTURE WEDNESDAY MEANING A RETURN OF ISOLATED
THUNDERSTORMS TO THE FORECAST.
HINSBERGER
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT SATURDAY BELOW 5500 FEET
FOR THE IDZ410.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:10 PM MDTSpecial Weather StatementPIHBear Lake80 min
Jul 4, 2:44 PM MDTSpecial Weather StatementPIHCassia46 min
Jul 4, 4:28 PM MDTSpecial Weather StatementPIHBannock47 min

Nearby

Red Flag Warnings in Idaho, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.